Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 6, NWS Great Falls, MT

May 17, 2018Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 17, 2018, 3:13 PM MDT for Fergus County, Montana. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 17, 2018, 3:13 PM MDT (21:13 UTC)
Expired
May 17, 2018, 3:42 PM MDT
In force
29 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 3:15 PM MDTHAIL 116 S Grass Range, MTSPOTTER RELAYED DELAYED REPORT OF QUARTER-SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1319 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

655 
WUUS55 KTFX 172113
SVRTFX
MTC027-172200-
/O.NEW.KTFX.SV.W.0006.180517T2113Z-180517T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
313 PM MDT THU MAY 17 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Southeastern Fergus County in central Montana...

* Until 400 PM MDT.

* At 313 PM MDT, a severe thunderstorm was located 16 miles west of
  Flatwillow, or 23 miles northwest of Roundup, moving east at 25
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Fergus County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4683 10863 4676 10863 4675 10883 4684 10883
      4688 10862
TIME...MOT...LOC 2113Z 271DEG 23KT 4676 10873 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
2 follow-up statements
293 
WWUS55 KTFX 172126
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
326 PM MDT THU MAY 17 2018

MTC027-172200-
/O.CON.KTFX.SV.W.0006.000000T0000Z-180517T2200Z/
Fergus MT-
326 PM MDT THU MAY 17 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR SOUTHEASTERN FERGUS COUNTY...

At 326 PM MDT, a severe thunderstorm was located 14 miles west of
Flatwillow, or 22 miles southwest of Winnett, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern Fergus County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4676 10863 4675 10877 4685 10876 4685 10863
TIME...MOT...LOC 2126Z 265DEG 16KT 4677 10870 

HAIL...1.00IN
WIND...60MPH
 
$$

KJ
147 
WWUS55 KTFX 172142
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
342 PM MDT THU MAY 17 2018

MTC027-172152-
/O.CAN.KTFX.SV.W.0006.000000T0000Z-180517T2200Z/
Fergus MT-
342 PM MDT THU MAY 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 4676 10863 4675 10877 4685 10876 4685 10863
TIME...MOT...LOC 2140Z 271DEG 23KT 4677 10855 

$$

KJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:32 PM MDT, 41 minutes earlier.

Area forecast discussion, May 17, 2:32 PM MDT, 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
232 PM MDT Thu May 17 2018

.SYNOPSIS...

Scattered showers and thunderstorms will transition to more of a
widespread rain late tonight through Friday and Saturday.
Temperatures will continue to trend below normal through Saturday,
but will begin to trend to normal or even above normal by Sunday.

&&

.DISCUSSION...

Remainder of this afternoon through Thursday next week...

Cyclonic mid-level flow will continue to support the development
of showers and thunderstorms across our area, with thunderstorms
favoring areas where greater surface destabilization has occurred
to the south and east of a cold front across our central
mountains. This cold front will be reinforced by another surface
cold front which will push well south through the state by late
tonight. This cold push will allow for more widespread rain
development tonight into most of Friday across our entire area.
By Saturday, increasing southwest flow aloft will begin to push a
warm front back northeast across our area, which will bring a
return to a warmer temperature regime, but also the chance for
showers and thunderstorms to parts of our region for most days
next week from Sunday onwards, as weak mid-level cyclonic flow
associated with weak upper level systems meander near north-
central and southwest MT.

&&

.AVIATION...
Updated 1715z.

Expect showers and thunderstorms to continue to increase in coverage
and intensity through the afternoon and last into the late evening.
The showers/thunderstorms will then transition to a more widespread
rain with total mtn obscurations, and conditions deteriorating from
VFR to MVFR/IFR/LIFR overnight into Friday at many terminals,
especially KLWT/KGTF.

&&

.HYDROLOGY...

The Flood Warning for Lewis and Clark County has been reduced to
only include the Lincoln area as of Thursday afternoon. Local
emergency officials in Lincoln continued to report that water levels
remain high/have risen in and around Lincoln from continued snowmelt
runoff, in addition to recent rainfall runoff from the past 24
hours. While flooding still continues in areas of the Helena Valley,
river gauge reading along Tenmile Creek near Helena continue to
suggest that water levels are receding. Some rises in water levels
are possible on Tenmile and surrounding creeks in the Helena Valley
over the next several days due to additional snowmelt and rainfall
runoff. For this reason, have issued a Flood Advisory to cover the
expected nuisance impacts, with significant property impacts (as
what was observed the prior week) not currently anticipated across
the Helena Valley.

For the Sun River, the river was near flood stage as of Friday
afternoon near Simms and in "Action Stage" near Vaughn. Additional
rises on the Sun River are expected, with the river cresting at 8.2
feet near Simms Saturday afternoon (which would be similar to the
crest that occurred last week) and 6.2 feet near Vaughn on Sunday
(which would be about 1/2 foot higher than the previous crest last
week).

For the Flood Watch across portions of North Central Montana, with
the potential for moderate to at times heavy rainfall later this
afternoon through Friday, some waterways could exceed flood stage.
Thus, the flood watch will continue.

For the Flood Watch concerning the Big Hole River, current river
model guidance indicates that the river near Melrose will rise above
flood stage by Saturday afternoon. Given the Big Hole's slower rise
than anticipated over the past several days, will continue the Flood
Watch for now. Future Flood Warnings are possible over the next 24
to 48 hours for the Big Hole River. - Moldan

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  47  41  59 /  90  90  60  40
CTB  41  48  39  58 /  90  90  60  30
HLN  45  51  41  60 /  80  80  60  40
BZN  45  55  39  58 /  70  60  60  40
WEY  33  56  32  58 /  40  50  30  50
DLN  42  54  38  60 /  80  60  50  50
HVR  46  54  41  65 /  80  80  30  10
LWT  43  48  37  55 /  80  80  60  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Flood Warning in effect until further notice for the Sun River
from Simms to Vaughn.

Flood Advisory in effect until further notice for Lewis and Clark
County.

Flood Watch through Friday afternoon Cascade...Eastern Glacier...
Eastern Pondera...Eastern Teton...Judith Basin...Meagher...
Northern Rocky Mountain Front...Southern Rocky Mountain Front.

Flood Watch through Friday afternoon Beaverhead...Madison.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, May 17, 2:14 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
214 PM MDT THU MAY 17 2018

MTZ047-172100-
Blaine MT-
214 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLAINE COUNTY UNTIL 300
PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Parker School, or 35 miles west of Zortman, moving
south at 5 to 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southern Blaine
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is occurring with this storm. Additionally, the storm
is nearly stationary which could cause localized flooding. Do not
drive your vehicle through flooded roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Great Falls.

&&

LAT...LON 4795 10924 4811 10938 4843 10867 4820 10846
TIME...MOT...LOC 2012Z 012DEG 8KT 4803 10927

mpj
Special weather statement, May 17, 2:16 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Great Falls MT
216 PM MDT THU MAY 17 2018

MTZ051-172045-
Fergus MT-
216 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Lewistown, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Fergus County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4675 10908 4675 10936 4678 10939 4702 10922
      4682 10891
TIME...MOT...LOC 2016Z 234DEG 13KT 4678 10926

KJ
Special weather statement, May 17, 2:18 PM MDT, 55 minutes before
Special Weather Statement...CORRECTED
National Weather Service Great Falls MT
218 PM MDT Thu May 17 2018

...CORRECTED LAT/LON AND MOT INFORMATION...

MTZ051-172045-
Fergus MT-
218 PM MDT Thu May 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
245 PM MDT...

At 216 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles south of Lewistown, moving northeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of south central
Fergus County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4812 10936 4812 10911 4789 10910 4794 10945
TIME...MOT...LOC 2016Z 012DEG 8KT 4803 10927

KJ
Special weather statement, May 17, 2:36 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Great Falls MT
236 PM MDT THU MAY 17 2018

MTZ051-172115-
Fergus MT-
236 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
315 PM MDT...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Lewistown, moving northeast at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Lewistown and Heath.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4683 10944 4690 10961 4708 10939 4695 10920
TIME...MOT...LOC 2035Z 227DEG 6KT 4692 10945

KJ
Special weather statement, May 17, 3:00 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Great Falls MT
300 PM MDT THU MAY 17 2018

MTZ051-172130-
Fergus MT-
300 PM MDT THU MAY 17 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FERGUS COUNTY UNTIL
330 PM MDT...

At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles south of Grass Range, or 24 miles northwest of Roundup, moving
northeast at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4676 10863 4675 10888 4679 10892 4699 10861
TIME...MOT...LOC 2100Z 233DEG 9KT 4675 10879

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 6:12 PM MDTSpecial Weather StatementTFX48 min
May 16, 7:06 PM MDTSpecial Weather StatementTFX24 min
May 17, 11:32 AM MDTAreal Flood AdvisoryTFXLewis and Clark48 hr
May 17, 12:44 PM MDTAreal Flood WarningTFXLewis and Clark4 days
May 17, 2:14 PM MDTSpecial Weather StatementTFXBlaine46 min
May 17, 2:16 PM MDTSpecial Weather StatementTFXFergus29 min
May 17, 2:18 PM MDTSpecial Weather StatementTFXBlaine27 min
May 17, 2:36 PM MDTSpecial Weather StatementTFXFergus39 min
May 17, 2:39 PM MDTFlash Flood WarningTFXBlaine4 hr
May 17, 3:00 PM MDTSpecial Weather StatementTFXMusselshell30 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.